Wyoming, 2019High Wind in Wyoming, April 28, 2019
April 28, 2019 · NWS RIW · 3 events in 3 counties and zones
A strong cold front dropped southward across Wyoming and brought high winds to some areas. Wind gusts over 58 mph were recorded in portions of Sublette, Big Horn and Johnson Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front dropped southward across Wyoming and brought high winds to some areas. Wind gusts over 58 mph were recorded in portions of Sublette, Big Horn and Johnson Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 28, 2:39 PM MST, 36 minutes earlier.
Area forecast discussion, Apr 28, 2:39 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
339 PM MDT Sun Apr 28 2019
.SHORT TERM...Tonight through Monday
Gusty winds will continue to be the main threat across the forecast
area. Winds this afternoon will shift to the north- northwest, as
a cold front pushes south from MT. This will be a favorable
direction for both the Bighorn Basin and Johnson County. 3-hour
pressure rises behind the front continue to prog at 8 to 12mb.
Winds could gust as high as 65 mph across these areas through
Sunday evening, especially in the Cowley/Powell areas. We have
upgraded to a High Wind Warning for eastern Park County, Big Horn
County, and Northern Johnson. A good amount of cold air will
accompany this front, so expect highs to be 10 to 15 degrees
cooler than yesterday. The right front (exit) region of the jet
will be over the southern half of the state. This, coupled with
the strong temperature gradient associated with the front and
700mb winds of 30 to 40 kt, will produce winds of 30 to 35 mph
(gusting up to 40 to 45 mph) across southern and southwestern
portions this afternoon. The reflection of these jet-influenced
winds have been occurring over Mount Coffin (elevation ~11000
feet) since Saturday afternoon. High winds have been localized so
far today at the Big Piney airport, which has had a couple of
gusts between 58-60 mph between 9 and 11 AM.
Winds will slow overnight tonight and should be relatively lower
across the area during the day Monday. Southern Wyoming will see
some gusty northeast to east winds in the afternoon, but nothing
out of the ordinary. With significant cold air still at the 700mb
level and continued cloud cover, expect temperatures to stay cool
with highs slightly lower than Sunday. Monday afternoon will also
see an increased chance of precip, as the forecast area will be
between a cutoff low over the Four Corners region and a second
shortwave pushing out of Canada. 700mb temps are looking as
mostly snow to start, but warm air advection west of the Divide will
change south Wyoming over to rain by the evening hours. This could
introduce an overrunning scenario over southern portions Monday
afternoon. For now, any instability looks to remain well to the
south over UT/CO. Areas east of the Divide are no looking
favorable for upslope flow, as 700mb winds are easterly through
much of the day Monday.
.LONG TERM...Monday night through Sunday
Rather active and still some uncertainty are the two words for the
extended forecast. There will be potential for some decent snow
across portions of the area although exact details are still
uncertain since the models are continuing to have some differences.
There are a lot of moving parts in this situation and as you know,
the more moving parts, the more potential for things to break.
The first uncertainty is for Monday night as a surge of moisture
moves towards the area in association with the right rear quadrant
of a jet streak. The core of the moisture looks to miss the area to
the east and south but there will be some effects. The NAM is the
furthest north, most bullish and wettest. The usually reliable
European is the driest and further south and east with generally
lighter amounts of precipitation. The GFS is somewhere in the
middle. The majority of the guidance shows the core missing most of
Sweetwater County. The exception would be across far southeastern
portions of the county but since impacts would be minimal hear we
will hold off on any highlights. Natrona County is an interesting
case since there will be some dynamics. However, flow will be
anywhere from southeast to southwest, which is downsloping flow for
this area. A lot depends on small scale features that are hard to
nail down. For now, we made few changes and will hold off on any
highlights.
It is the same dilemma for Tuesday into Tuesday night. All the
models have a cloudy and chilly day but the details are still rather
sketchy. The NAM keeps much of the precipitation to the east of the
area. The GFS develops a good upslope flow into Johnson County and
possibly Park County with easterly flow. The European is the wettest
and brings a good slug of moisture into central and eastern areas
Tuesday afternoon into Tuesday evening with the heaviest in the
favored easterly and possibly northeastern upslope areas. Again,
with the uncertainty we kept things fairly similar to continuity
until there is better agreement. Conditions should gradually improve
from west to east on Wednesday as the system moves away to the east
and ridging builds into the area. Wednesday night looks to be a
mainly cold and dry period.
On Thursday isolated showers may creep in over the northwest
mountains during the afternoon, but with zonal flow over the area
most locations will stay dry and begin a warming trend through
the weekend. Similar conditions on Friday and Saturday. Models
continue to show an upper level low off the coast of California
moving towards the region on Sunday night, but timing has slowed
considerably and ridging may dominate through the period.
Therefore, have kept precipitation chances on the low end through
Sunday evening, keeping in mind these may need adjusted up as we
come into better range.
&&
.AVIATION...12Z Issuance
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
VFR conditions will prevail at the terminal sites. Gusty winds
will prevail at the terminal sites (except KJAC) until 02Z, then
decrease. Gusty winds will continue through the TAF period at
KRKS, turning north to northeast by 03Z. Some snow showers will
occur in the NW WY mountains through this evening, with local
MVFR conditions and mountain obscuration. Only isolated snow
showers are expected after 03Z Monday. Increasing chances for rain
showers will occur from the south to north after 14Z Monday.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions will prevail at the terminal sites through the
period. Gusty winds will prevail at the terminal sites into this
evening, before decreasing between 05Z and 09Z Monday. Some snow
showers will occur over the Bighorn mountains today into this
evening with local MVFR conditions and mountain obscuration. Snow
showers will develop over the Wind River Mountains by 03Z Monday
and continue through 13Z.
&&
.FIRE WEATHER...
A cold front will move across the area today. Little precipitation
is expected with this system outside the higher elevations. Strong
northerly winds will occur in the Bighorn Basin and Johnson County
behind the front this afternoon. Gusts of 50 to 65 mph will be
possible in these areas through this evening. Gusty winds will
occur across the rest of the forecast area as well. Temperatures
will be 10 to 15 degrees cooler than yesterday, as clouds and
cold air move in. Smoke dispersal will be very good to excellent
across the area.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM MDT this evening for WYZ004.
High Wind Warning until 11 PM MDT this evening for WYZ010.
&&
SHORT TERM...LaVoie
LONG TERM...Hattings/Myers
AVIATION...LaVoie
FIRE WEATHER...LaVoie
Hazardous weather outlook, Apr 28, 2:38 AM MST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
338 AM MDT Sun Apr 28 2019
WYZ001>020-022>030-291200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
338 AM MDT Sun Apr 28 2019
...High Wind Warning for Big Horn and Northern Johnson Counties
this afternoon and evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Accumulating snow possible in the Northern Mountains.
Strong to high winds in the Bighorn Basin and Johnson County this
afternoon and evening. The strongest winds are expected to occur
in Big Horn County and Northern Johnson County.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday through Wednesday morning...Inclement and cool as a couple
storm systems impact the Cowboy State. These systems will bring
chances of mountain snow, and a combination of valley rain and
snow. Significant mountain snow is possible at times mainly over
the Bighorn, Absaroka and parts of the Wind River Mountains. Some
accumulating snow is also possible in the lower elevations.
.SPOTTER INFORMATION STATEMENT...
Spotters please report any wind damage.
In the hours before
Local storm report, Apr 28, 11:01 AM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1201 PM MDT SUN APR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM NON-TSTM WND GST BIG PINEY 42.54N 110.12W
04/28/2019 M58 MPH SUBLETTE WY ASOS
1050 AM NON-TSTM WND GST BIG PINEY 42.54N 110.12W
04/28/2019 M59 MPH SUBLETTE WY ASOS
1112 AM NON-TSTM WND GST BIG PINEY 42.54N 110.12W
04/28/2019 M58 MPH SUBLETTE WY ASOS
&&
NM/TLHigh Wind, North Big Horn Basin
- When
- April 28, 3:15 PM MST to 5:53 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
High winds occurred in portions of Big Horn County. Some of the strongest gusts included 64 mph at the Cowley airport and 61 mph at the Greybull airport.
High Wind, Upper Green River Basin
- When
- April 28, 3:50 PM MST to 4:12 PM MST
- Where
- Upper Green River Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
A maximum wind gust of 59 mph was recorded at the Big Piney airport.
High Wind, Northeast Johnson County
- When
- April 28, 4:03 PM MST to 7:03 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Strong winds occurred in portions of northern Johnson County. Some of the notable wind gusts included 62 mph at the Buffalo airport and 64 mph along Interstate 90 East of Buffalo.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Montana, April 28, 20191 death · 10 injured · 56 kt wind · 28 events
- Frost and Freeze in Iowa, April 28, 201944 events
- Hail and Damaging Winds in Nebraska, April 28, 2019$45,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Kansas, April 28 to 29, 2019$20,000 · 1.75 in hail · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 28, 201914 events
- Flash Flooding and Flooding in Missouri, April 28 to 30, 20191.25 in hail · 14 events
- Flash Flooding and Debris Flows in Puerto Rico, April 28 to 29, 201911 events
- Heavy Snow in North Dakota, April 28 to 29, 20199 events
- Hail and Lightning Strikes in Iowa, April 28, 2019$7,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Kansas, April 28, 20191.75 in hail · 9 events
- Blizzard in Montana, April 28, 20195 events
- High Wind in Montana, April 28, 201961 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819447, 819445, 819449.